Rip Current, Northwest
- When
- August 11, 5:00 PM AST
- Where
- Northwest forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
An 83-year-old man (tourist) drowned while swimming at Playa Jobos in Isabela.
A surface high pressure across the North Atlantic promoted a moderate to locally fresh easterly wind flow, creating localized choppy conditions. These choppy seas resulted in breaking waves between 3 and 5 feet, increasing the risk to moderate, especially along Jobo's beach, located across northwest PR.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A surface high pressure across the North Atlantic promoted a moderate to locally fresh easterly wind flow, creating localized choppy conditions. These choppy seas resulted in breaking waves between 3 and 5 feet, increasing the risk to moderate, especially along Jobo's beach, located across northwest PR.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 11, 11:50 AM AST, 5 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service San Juan PR
1150 AM AST Sun Aug 11 2024
.UPDATE...Showers and isolated thunderstorms are moving through
the area. One cluster of thunderstorms was located 25 miles south
southwest of Cabo Rojo. The showers and thunderstorms were moving
west to west northwest at 15-19 knots and this is the general flow
behind the wave that is now located in the windward passage. The
precipitable water in the sounding this morning at 11/12Z came in
as 2.34. The TPW product showed somewhat lower values. Slightly
drier air is coming into the area with the 700 mb ridge on Monday,
followed by a weak band of moisture and then another dry slot
ahead of the tropical disturbance on Tuesday afternoon.
The exact track and impacts of AL98 are not yet known. No center
has formed and there is not even a depression. One model is developing
it on Monday in the tropical Atlantic and generating a tropical
storm that may pass near the northern Virgin Islands on Wednesday.
Another is holding it down to a tropical depression that would
pass over Puerto Rico on Tuesday evening. We expect more
information from the National Hurricane Center this afternoon at 5
PM AST and some decisions by tonight or early Monday morning
regarding watches or warnings.
Some changes to the winds and marine conditions have been made and
these will bring the deteriorating conditions to our northeastern
Atlantic waters and the Anegada Passage Tuesday and Wednesday.
Depending on the trajectory of AL98 and its intensification seas
could exceed 10 feet in these areas.
Although showers have moderated temperatures somewhat, humidity
remains high and areas without showers are seeing heat indices
reach advisory levels, therefore will continue to maintain the
heat advisory for the coastal plains of Puerto Rico.
&&
.AVIATION...Flow is now east southeast at 10 to 16 knots with
some sea breeze influences, although the flow is overpowering
that in many places where sea breezes would oppose. Gusts near
showers and thunderstorms could reach 30 knots. Sct-nmrs SHRA have
dvlpd ovr PR with a few minor SHRA arnd the nrn USVI. Expect
stronger SHRA and TSRA in wrn and interior PR that will sprd NW
aft 11/17Z. These will bring mtn obscurations and MVFR/IFR conds.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001-003-005-
007-008-010-011.
VI...None.
AM...None.
&&
SHORT TERM/MARINE/AVIATION...WS
UPPER AIR/PUBLIC...RC
SOCIAL MEDIA/PUBLIC/IDSS...ERGPerspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 535 AM AST domingo 11 de agosto de 2024 AMZ711>745-PRZ001>013-120945- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 535 AM AST domingo 11 de agosto de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas numerosas posibles a través de los sectores interior y oeste de Puerto Rico. Planee detener toda la actividad al aire libre y moverse a refugios. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles a través de los sectores del oeste de Puerto Rico. .Calor Excesivo...Este nivel de calor afecta a la mayoría de los individuos sensibles al calor, especialmente aquellos sin enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en algunos sistemas de salud y en industrias sensibles al calor. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a través de Puerto Rico y Culebra. .DÍAS DOS A SIETE...lunes a sábado Por encima del contenido de humedad normal debe prevalecer hasta el fin de semana a medida que la marejada de viento y su humedad asociada continúa filtrándose a través de las islas. Con esto se espera un aumento en los vientos, junto con condiciones marinas picadas hasta peligrosas y riesgo de corrientes marinas moderadas. Limitado a riesgo elevado de calor excesivo persistirá hasta principios de la próxima semana. El martes, la onda tropical con una alta probabilidad de desarrollo debe comenzar a alcanzar las islas. En este momento, instamos a las personas a mantenerse informadas sobre cualquier actualización emitida por el Servicio Nacional de Meteorología en San Juan, PR o el Centro Nacional de Huracanes. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-120945- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 535 AM AST domingo 11 de agosto de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las islas. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje. .Calor Excesivo...Este nivel de calor afecta principalmente a aquellos individuos extremadamente sensibles al calor, especialmente cuando están al aire libre sin enfriamiento efectivo y/o hidratación adecuada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a través de Santa Cruz. .DÍAS DOS A SIETE...lunes a sábado Por encima del contenido de humedad normal debe prevalecer hasta el fin de semana a medida que la marejada de viento y su humedad asociada continúa filtrándose a través de las islas. Con esto se espera un aumento en los vientos, junto con condiciones marinas picadas hasta peligrosas y riesgo de corrientes marinas moderadas. Limitado a riesgo elevado de calor excesivo persistirá hasta principios de la próxima semana. El martes, la onda tropical con una alta probabilidad de desarrollo debe comenzar a alcanzar las islas. En este momento, instamos a las personas a mantenerse informadas sobre cualquier actualización emitida por el Servicio Nacional de Meteorología en San Juan, PR o el Centro Nacional de Huracanes. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
Special Weather Statement
National Weather Service San Juan PR
116 PM AST Sun Aug 11 2024
PRZ005-008>010-111815-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
116 PM AST Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT LAS MARIAS...NORTHERN LARES...SAN
SEBASTIAN...WEST CENTRAL ARECIBO...ISABELA...MOCA...QUEBRADILLAS...
ANASCO...NORTH CENTRAL MARICAO...CAMUY...NORTHEASTERN MAYAGUEZ...
RINCON...HATILLO...AGUADA AND AGUADILLA MUNICIPALITIES THROUGH 215 PM
AST...
At 114 PM AST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of San Sebastian to near Camuy.
Movement was northwest at 15 mph.
HAZARD...Wind gusts up to 30 mph and frequent lightning possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1848 6692 1849 6679 1846 6673 1818 6694
1823 6717 1828 6719 1830 6723 1835 6727
1837 6726 1838 6721 1842 6716 1849 6717
1851 6714 1852 6704
TIME...MOT...LOC 1714Z 119DEG 14KT 1824 6699 1845 6685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RCComunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologa San Juan PR 116 PM AST domingo 11 de agosto de 2024 ...TORMENTAS ELCTRICAS FUERTES IMPACTARN LAS MARIAS...NORTE DE LARES...SAN SEBASTIAN...OESTE CENTRAL DE ARECIBO...ISABELA...MOCA...QUEBRADILLAS... ANASCO...NORTE CENTRAL DE MARICAO...CAMUY...NORESTE DE MAYAGUEZ... RINCON...HATILLO...AGUADA Y AGUADILLA HASTA 215 PM AST... A las 114 PM AST, el radar Doppler estaba rastreando tormentas elctricas fuertes a lo largo de una lnea que se extiende desde 6 millas al sur de San Sebastin hasta cerca de Camuy. El movimiento estaba al noroeste a 15 mph. PELIGRO...Rfagas de viento de hasta 30 mph y rayos frecuentes posibles. FUENTE...Indicado por radar. IMPACTO...Los vientos rfagas podran derribar ramas de rboles y mover objetos no asegurados. MEDIDAS DE PRECAUCIN/PREPARACIN... Rayos frecuentes de nubes a suelo estn ocurriendo con estas tormentas. Los rayos pueden golpear a 10 millas de distancia de una tormenta elctrica. Busque un refugio seguro dentro de un edificio o vehculo. && TAMAO DE GRANIZO MXIMO...0.00 RFAGA DE VIENTO MXIMO...<30 MPH RC
1 rip current. Local standard time, as filed.
An 83-year-old man (tourist) drowned while swimming at Playa Jobos in Isabela.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Northwest | 2024-08-11 | 83 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207220.